Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Suggest treatment for occipital neuralgia

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 959 Questions
Question
I was diagnosed with occipital neuralgia years ago. Whenever my trapezius muscles get tight, I get shooting pains up to the right temple. I have taken Excedrin and Advil. Nothing helps. I already had MRI and CT scans for this that were negative. Please advise.
Posted Tue, 5 Aug 2014 in General Health
 
 
Answered by Dr. Vaddadi Suresh 4 hours later
Brief Answer:
Need a change of prescription.

Detailed Answer:
Hi,
Welcome to HCM.
Occipital neuralgia is best treated with occipital nerve block. firstly, avoid triggers like frequent hair combing. Then, try warm moist heat application in the area of pain for a week and see the response. if there is no response, you may try drugs that reduce neuronal impulses like carbamazepine and sometimes gabapentin or pregabalin, which requires a prescription. If you are not relieved with them too, your neurologist might resort to occipital nerve block.
In any case, you may need patience till you are relieved as neuralgias are difficult to treat.
Hope this helped.
All the best.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor